An upper bound on the size of the snake-in-the-box


A snake in a graph is a simple cycle without chords. We give an upper bound on the size of a snake S in then-dimensional cube of the form |S|≤2n−1(1−n 1/2/89+O(1/n)).

This is a preview of subscription content, access via your institution.


  1. [1]

    H. L. Abbot: Some Problems in Combinatorial Analysis, PhD thesis, University of Alberta, Edmonton, Canada, 1965.

    Google Scholar 

  2. [2]

    H. L. Abbot andM. Katchalski: On the construction of snake in the box codes,Utilitas Mathematica,40 (1991), 97–116.

    Google Scholar 

  3. [3]

    L. Danzer andV. Klee: Length of snakes in boxes,J. Combin. Theory,2 (1967), 258–265.

    Google Scholar 

  4. [4]

    K. Deimer: A new upper bound for the length of snakes,Combinatorica,5 (1985), 109–120.

    Google Scholar 

  5. [5]

    R. J. Douglas: Upper bounds on the length of circuits of even spread in thed-cube,J. Combin. Theory,7 (1969), 206–214.

    Google Scholar 

  6. [6]

    A. A. Evdomikov: Maximal length of a circuit in a unitaryn-dimensional cube,Mat. Zametki,6 (1969), 309–329.

    Google Scholar 

  7. [7]

    V. V. Glagolev: An upper estimate of the length of a cycle in then-dimensional unit cube,Diskretnyi Analiz,6 (1966), 3–7.

    Google Scholar 

  8. [8]

    W. H. Kautz: Unit distance error checking codes,IRE Trans. Electron. Comput.,7 (1958), 179–180.

    Google Scholar 

  9. [9]

    D. G. Larman: Circuit codes. quoted from [5],, 1968.

    Google Scholar 

  10. [10]

    R. C. Singleton: Generalized snake-in-the-box codes,IEEE Trans. Electronic Computers, EC-15 (1966), 596–602.

    Google Scholar 

  11. [11]

    H. S. Snevily: The snake-in-the-box problem: A new upper bound,Discrete Math.,133 (1994), 307–314.

    Google Scholar 

  12. [12]

    F. I. Solov'jeva: An upper bound for the length of a cycle in ann-dimensional unit cube,Diskretnyi Analiz,45 (1987).

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Zémor, G. An upper bound on the size of the snake-in-the-box. Combinatorica 17, 287–298 (1997).

Download citation

Mathematics Subject Classification (1991)

  • 05C38
  • 68R10
  • 94B60
  • 94B65